My husband was dignoised with Bipolar disorder in October and since then he has been prescribed Lamatil and Welbutrin for his depression and constant mood swings. So far it has been working but only to an extent.
First, I need to fill you in on our situation. I work at the least 50 hours a week, and he stays home with our 19 month old baby and then I have two boys from a previous marriage, ages 11 and 9. Over the course of our relationship, he has been violent with me resulting in physical as well as mental abuse towards me. However, since he has been taking his prescribed medication, his abuse has almost stopped. I say almost because on certain occasions he has yelled at me by name calling, and on two occasions he has forcebly touched me. Last night we were lying in bed and he was wanting to engage in sexual activity. I had taken sleeping pills to sleep because of the constant stress I am under of being the sole provider for our family. I was tired and asked that he let me sleep tonight and I would be more than willing to do something tomorrow night. This turned into one of his episodes where he started lashing at me about everything I have done wrong in my past as well as cutting me down by saying I am a horrible mother to our son and my two other sons. This probably went on for hours. After he went on and on for hours he told me that he doesn't want to be with me anymore and that I should look into getting divorce papers set up so he can sign them today! I just wanted to sleep because I was tired. He also told me that he wants sole custody of our son because he doesn't want him to be raised in daycare and that I would not be a good enough mom to him because I work everyday.
What am I to do? I have read many articles about Bipolar Disorder and it only tells me to be supportive and not to do anything that will encourage his episodes. Well, how am I susposed to do that when he wants nothing to do with me? I don't want my marriage to end. It has been a long and hard road for us, but for the most part of this struggle the last few months he has been on medication I have remained happy for the most part. I am torn. I don't want to lose my son or my husband over this and I don't know what to say or do that will make this whole thing better. I also have no family support because of his past episodes my family will not have anything to do with me.
I am a hard worker and I do get tired very often, but I feel that between work, children and my husband I am exhausted. Please give me some advice because I don't know where to turn and I just want someone who will listen to me. Further, this is such a personal matter that I don't want to involve my co-workers in my personal affairs. Thank you in advance for any advice you can give me, and feel free to contact me at firstname.lastname@example.org. I would really really appreciate it.
THE ANSWER TO THIS QUESTION WILL NOT BE DISPLAYED UNTIL YOU HAVE INDICATED YOUR AGREEMENT WITH THE DISCLAIMER PRINTED JUST BELOW. CLICK THE 'I AGREE' BUTTON TO AGREE TO THESE TERMS AND SEE THE RESPONSE.
Dr. Schwartz responds to questions about psychotherapy and mental health problems, from the perspective of his training in clinical psychology.
Dr. Schwartz intends his responses to provide general educational information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
Questions submitted to this column are not guaranteed to receive responses.
No correspondence takes place.
No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Schwartz to people submitting questions.
Dr. Schwartz, Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. Dr. Schwartz and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.